Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS Des Moines, IA

July 17, 2016Audubon County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2016, 8:49 AM CDT for Audubon County, Guthrie County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 8:49 AM CDT (13:49 UTC)
Expired
Jul 17, 2016, 9:30 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Audubon County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1494 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

653 
WUUS53 KDMX 171349
SVRDMX
IAC009-077-171430-
/O.NEW.KDMX.SV.W.0093.160717T1349Z-160717T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUTHRIE COUNTY IN WEST CENTRAL IOWA...
  AUDUBON COUNTY IN WEST CENTRAL IOWA...

* UNTIL 930 AM CDT

* AT 849 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AUDUBON...
  MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AUDUBON...GUTHRIE CENTER...LAKE PANORAMA...EXIRA...ELK HORN...
  BAYARD...MENLO...KIMBALLTON...BAGLEY...GRAY...SPRINGBROOK STATE
  PARK AND AUDUBON COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9509 4186 9441 4152 9440 4159 9504
      4160 9504 4160 9509
TIME...MOT...LOC 1349Z 271DEG 44KT 4171 9497 

HAIL...0.75IN
WIND...60MPH
 
$$

KOTENBERG
2 follow-up statements
415 
WWUS53 KDMX 171414
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT SUN JUL 17 2016

IAC009-077-171430-
/O.CON.KDMX.SV.W.0093.000000T0000Z-160717T1430Z/
GUTHRIE IA-AUDUBON IA-
914 AM CDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR GUTHRIE AND EASTERN AUDUBON COUNTIES...

AT 914 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUTHRIE
CENTER...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GUTHRIE CENTER...LAKE PANORAMA...BAYARD...MENLO...BAGLEY AND
SPRINGBROOK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9483 4186 9441 4152 9440 4157 9483
TIME...MOT...LOC 1414Z 271DEG 44KT 4170 9455 

HAIL...<.75IN
WIND...60MPH
 
$$

KOTENBERG
749 
WWUS53 KDMX 171429
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
929 AM CDT SUN JUL 17 2016

IAC009-077-171439-
/O.EXP.KDMX.SV.W.0093.000000T0000Z-160717T1430Z/
GUTHRIE IA-AUDUBON IA-
929 AM CDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR GUTHRIE AND EASTERN AUDUBON
COUNTIES WILL EXPIRE AT 930 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4186 9483 4186 9441 4152 9440 4157 9483
TIME...MOT...LOC 1429Z 271DEG 44KT 4170 9435 

$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:59 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 17, 6:59 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
659 AM CDT Sun Jul 17 2016

...Updated Aviation Discussion...

.SHORT TERM.../Today through Monday/
Issued at 437 AM CDT Sun Jul 17 2016

Boundary looks to stall across southern Iowa into northern
Missouri with another shortwave to quickly move across the state
this evening. The southern and eastern sections of the forecast
area will be the focus for severe weather potential this afternoon
into the evening. With the current line of storms likely to clear
the forecast area by around 12-14z this morning, this should allow
enough time for the atmosphere to destabilize somewhat by this
afternoon. However, still concerned about leftover convective
cloud cover to linger for better part of the day and inhibit the
significant instability. Certainly conditional on how widespread
severe storms become late this afternoon into the evening,
especially with the timing of the shortwave coming across between
21z and 03z Monday. Decent shear available over southern and
eastern portions of Iowa, with the 0-6km bulk shear ranging from
30- 45 knots and 0-1km bulk shear ranging from 20-25 knots. BUFR
soundings depict LCL heights around 1500 feet this afternoon with
some veering through the profiles from Des Moines to Waterloo
southeast towards Ottumwa. Cannot rule out the potential for
damaging wind threat and for a brief stint of large hail before
the storms congeal into a line by the early evening.

.LONG TERM.../Monday Night through Saturday/ Issued at 437 AM CDT
Sun Jul 17 2016

Monday night into Tuesday...large upper level ridge remains in place
over south-central CONUS with a strong shortwave trough embedded in
the 500mb flow to move across the state between 06z to 18z Tuesday.
Main focus again looks to be heavy rain over the northern half of
the state. Strong theta-E advection an deep moisture convergence
oriented from northwest to southeast Iowa between 06z-12z Tuesday.
Warm layer cloud depths in the 14,000-14,500 feet range with PWATs
ranging from 1.5 to 2.25 inches.

Wednesday through Saturday...hot and humid weather continues to be
well advertised during this period with Thursday likely to be the
hottest day this week. 850mb temperatures warm still warming to +28C
to +30C by Thursday afternoon with good mixing, moist surface dew
points, and plenty of sunshine. Heat index values well into the
100s and possibly near 110 for the Des Moines Metro.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 658 AM CDT Sun Jul 17 2016

VFR conditions are expected for much of the TAF period with
intermittent MVFR to IFR if a site is impacted by thunderstorms
later today into tonight. Low confidence in timing and thus
mentioning any MVFR/IFR conditions late this afternoon into
tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Podrazik
LONG TERM...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, Jul 17, 5:26 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
526 AM CDT SUN JUL 17 2016

IAZ004>007-015>017-023>028-035>039-181030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
526 AM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
MORE INFORMATION.

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TODAY INTO THIS
EVENING FOR PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL
ALONG WITH HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A
MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND
DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO
ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT
THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY
LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE
EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT
INTO TUESDAY.

IAZ033-034-044>050-057>062-070>075-081>086-092>097-181030-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
526 AM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE LIKELY
THROUGH THE MORNING HOURS. A SLIGHT RISK OF SEVERE STORMS IS
FORECAST FOR LATER TODAY INTO TONIGHT FOR DAMAGING WINDS AND LARGE
HAIL THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A
MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND
DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO
ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT
THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY
LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE
EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT
INTO TUESDAY.

KLP

In the hours before

Local storm report, Jul 17, 6:06 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
606 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     HEAVY RAIN       1 NNW CLEAR LAKE        43.15N 93.38W
07/17/2016  M1.64 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 1.64 INCHES OF
            RAIN.

&&

KK
Local storm report, Jul 17, 6:14 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
614 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     TSTM WND DMG     3 SW LIVERMORE          42.84N 94.23W
07/17/2016                   HUMBOLDT           IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A LARGE TREE DOWNED
            ONTO HWY 169.

&&

KK
Local storm report, Jul 17, 6:19 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     TSTM WND DMG     1 SSW EAGLE GROVE       42.66N 93.90W
07/17/2016                   WRIGHT             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DOWNED TREES AND
            DEBRIS BLOCKING ROADWAY IA 17. TIME
            ESTIMATED FROM RADAR.

&&

KK
Local storm report, Jul 17, 6:54 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     1 NNW GILBERTVILLE      42.44N 92.22W
07/17/2016                   BLACK HAWK         IA   PUBLIC

            A SHED AND A MORTON BUILDING PARTIALLY
            DESTROYED. NUMEROUS TREES AT LEAST 12 TO 18
            INCHES IN DIAMETER SNAPPED NEAR THE BASE.

&&

KK
Local storm report, Jul 17, 7:22 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 AM     TSTM WND DMG     ALDEN                   42.52N 93.38W
07/17/2016                   HARDIN             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SEVERAL 24 TO 36
            INCH TREES IN DIAMETER COMPLETELY GONE. 40
            FOOT TALL TREE DOWNED. ADDITIONAL TREE
            DOWNED ONTO NEARBY HOUSE. TIME AND LOCATION
            ESTIMATED FROM RADAR.

&&

KK
Local storm report, Jul 17, 8:41 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     TSTM WND DMG     2 NNW KENT              40.98N 94.46W
07/17/2016                   UNION              IA   EMERGENCY MNGR

            TREE LIMBS DOWN AND AN AUGER WAS BLOWN OVER.
            DAMAGE OCCURRED IN ADAMS COUNTY ON THE
            ADAMS/UNION COUNTY LINE.

&&

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:43 PM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more9 hr
Jul 17, 1:17 AM CDTSpecial Weather StatementDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more58 min
Jul 17, 1:27 AM CDTFlash Flood WarningDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more6 hr
Jul 17, 1:37 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth38 min
Jul 17, 2:21 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas30 min
Jul 17, 2:43 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Pocahontas and 2 more62 min
Jul 17, 3:06 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster39 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningDMXBoone, Franklin, Greene, Hamilton, Hardin, Story and 2 more55 min
Jul 17, 4:00 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama45 min
Jul 17, 4:37 AM CDTSpecial Weather StatementDMXDallas, Jasper, Polk, Poweshiek53 min
Jul 17, 7:49 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union56 min
Jul 17, 9:01 AM CDTSpecial Weather StatementDMXUnion59 min
Jul 17, 9:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold46 min
Jul 17, 10:05 AM CDTSevere Thunderstorm WarningDMXButler, Franklin40 min
Jul 17, 10:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright31 min
Jul 17, 11:04 AM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth57 hr
Jul 17, 11:04 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Wright31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.